Alert archive / Missouri / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 56, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Apr 20, 2000, 1:57 AM CDT for Chariton County, Missouri. It was in force for 48 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 20, 2000, 1:57 AM CDT (06:57 UTC)
- Expired
- Apr 20, 2000, 2:45 AM CDT
- In force
- 48 min
- Issued by
- NWS Kansas City, MO
- Area
- Whole counties
County Chariton County, MO
The radar
The Pleasant Hill radar (KEAX), 137 km from the middle of the area, began a volume at 06:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 20, 2:30 AM CDT | Thunderstorm Wind | Salisbury, MO | A barn and shed were blown down by thunderstorm winds. |
| Apr 20, 2:30 AM CDT | Hail 0.88 | Mike, MO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 19, 8:15 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 7.0 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1072 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 1917 m above ground
- 0-6 km bulk shear
- 72 kt
- 0-1 km storm-relative helicity
- 130 m²/s²
- 0-3 km storm-relative helicity
- 282 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 6.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KEAX 200658 SVRMCI MOC041-200745- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 157 AM CDT THU APR 20 2000 THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CHARITON COUNTY IN NORTH CENTRAL MISSOURI * UNTIL 245 AM CDT * AT 157 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES NORTHEAST OF BRUNSWICK...OR 26 MILES NORTH OF MARSHALL...MOVING NORTHEAST AT 60 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... BYNUMVILLE AT 215 AM CDT WIEN AT 220 AM CDT THIS SEVERE THUNDERSTORM WILL LIKELY PRODUCE DIME SIZE HAIL...AND WINDS IN EXCESS OF 70 MPH. FOR YOUR SAFETY...MOVE INDOORS AND STAY AWAY FROM WINDOWS. REMEMBER...LIGHTNING IS A THREAT FROM ALL THUNDERSTORMS. HEAVY RAINS CAN CAUSE LOCALIZED FLOODING OF LOW LYING AREAS. IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER AWAY FROM CREEK BEDS AND OTHER FLOOD PRONE AREAS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 60 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 19, 3:00 PM CDT, 10 hours 57 minutes earlier.
Area forecast discussion, Apr 19, 3:00 PM CDT, 10 hours 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 300 PM CDT WED APR 19 2000 VERY INTERESTING AND VERY CHALLENGING FCST. BEHAVIOR OF DRY LINE AND CONVECTION INITIATION CERTAINLY THE BIGGEST CHALLENGES. PAST 4 HOURS HAVE SEEN VERY IMPORTANT CHANGES IN FORECAST DETAILS...MAINLY WRT TO DRY LINE POSITIONING. DRY LINE CAME CHARGING THROUGH ERN KS LATE THIS AM AND THEN GROUND TO A HALT AS IT MOVED THRU KC METRO. PRESSURE FALLS HAVE INCREASED OVER WESTERN KS AS DEEP UPPER LOW WOBBLES EWD ALONG NEB/SD BORDER. WITH PRES FALLS TO OUR WEST...WINDS IN DRY AIR ARE NOW BACKING AND EWD PUSH OF DRYLN HAS NOW ALL BUT STOPPED. 18Z RUC IS SIMILAR TO 15Z RUC WHICH GAVE FIRST HINT THAT DRYLINE WILL ACTUALLY RETREAT AFTER SUNSET. AM INCREASINGLY LEANING TOWARD RUC SOLUTION...WITH SFC LOW EXPECTED TO BE NEAR STJ AT 06Z. STOUT CAP ALREADY SHOWING SIGNS OF WEAKENING PER 18Z SOUNDINGS...BUT STILL APPEARS TO BE ENOUGH INHIBIT CONVECTION INITIATION UNTIL COLD FRONT ARRIVES LATE THIS EVENING. BIG CAVEAT TO THIS SCENARIO IS ACCAS/HIGH BASED TSRA THAT HAVE RECENTLY POPPED UP AND EVEN HAVE HAD A LTG SRIKE WITH THEM. BOTTOM LINE HERE IS THAT WILL CARRY CAT POPS IN ERN ZONES...CHC WEST. CERTAINLY WILL INCLUDE SVR RISK FOR ERN COUNTIES GIVEN STRENGTH OF WIND FIELDS...AND INSTABILITY. PROBABLY WILL KEEP SVR OUT OF KC ZONES...GIVEN UNCERTAINTY OF THUNDER HERE. NEXT PCPN CHALLENGE IS JUST HOW HARD TO HIT WRAP-AROUND POPS FOR THU. NERN ZONES APPEAR TO HAVE BEST BET FOR PCPN AND WILL STAGGER HIEST POPS FROM NE TO SW. TEMPS SUPER TRICKY. WITH SLOWER MOVEMENT OF FRONT/SFC LOW...WILL GO ABV GUIDANCE LOWS IN EAST TONIGHT...NR GUIDANCE IN WEST. ERN ZONES TEMPS TRICKY AGAIN FOR THU...DEPENDING ON LOCATION OF FRONT. POSSIBLE SERN ZONES COULD HEAT UP TUE MORNING BEFORE FRONT COMES THROUGH. FOR NOW...WILL GO PRETTY CLOSE TO GUIDANCE AND CURRENT FCST. FWC LOOKS A LITTLE HIGH ON ITS DEWPOINTS FRI AM AND CONSEQUENTLY LOWS AS WELL. SHOULD HAVE NICE SUNNY DAY FRIDAY AS UPPER RIDGE STARTS TO BUILD BACK IN AND SFC HIGH ON TOP OF US. PREFER WARMER FWC FRI. MRF AND CANADIAN SHOW ANOTHER WAVE IN SRN STREAM BY LATE SUNDAY. LOOKS LIKE BEST CHC FOR PCPN WILL BE OVER SRN PLAINS. IT'S BEEN PRETTY DIFFICULT TO GET PCPN AROUND HERE LATELY AND WITH FMR POPS BELOW CLIMO...WILL LEAVE DRY FOR NOW. SOMETHING TO WATCH. .EAX...NONE JM
In the hours before
Local storm report, Apr 20, 12:10 AM CDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1210 AM CDT THU APR 20 2000
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1204 AM AVENUE CITY MO .88 INCH HAIL
04/20/00 ANDREW DIME TO NICKEL SIZE HAIL.
1205 AM ST JOSEPH MO 1 INCH HAIL
04/20/00 BUCHANAN 1 INCH HAIL REPORTED AT
TROOP H HEADQUARTERS.
DIME TO NICKEL SIZE
HAIL REPORTED AT THE
INTERSECTION OF
INTERSTATE 29 AND
HIGHWAY 6.Local storm report, Apr 20, 12:19 AM CDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1219 AM CDT THU APR 20 2000
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0715 PM 4 N EASTON KS 1.75 INCH HAIL
04/19/00 LEAVENWORTH EVENT DURATION 15
MINUTES. 1 1/2 TO 1 3/4
INCH HAIL 4 MILES NORTH
OF EASTON.Local storm report, Apr 20, 1:15 AM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
115 AM CDT THU APR 20 2000
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1245 AM BETHANY MO 1 INCH HAIL
04/20/00 HARRISON REPORTED BY MEDIA.Local storm report, Apr 20, 1:32 AM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
132 AM CDT THU APR 20 2000
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0100 AM 1 N GARDEN CITY MO 60 MPH TSTM GUST
04/20/00 CASS REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Apr 20, 1:48 AM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
148 AM CDT THU APR 20 2000
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0137 AM 7 W PRINCETON MO 1.75 INCH HAIL
04/20/00 MERCER REPORTED BY MEDIA.
0137 AM 3 SE ODESSA MO 65 MPH TSTM GUST
04/20/00 LAFAYETTE REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Apr 20, 1:53 AM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
153 AM CDT THU APR 20 2000
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0149 AM MERCER MO 1.75 INCH HAIL
04/20/00 MERCER REPORTED BY HAM RADIO
OPERATOR.The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 19, 7:18 PM CDT | Severe Thunderstorm Warning | EAX | Buchanan, Platte | 42 min |
| Apr 19, 7:53 PM CDT | Severe Thunderstorm Warning | EAX | Daviess, DeKalb | 67 min |
| Apr 19, 8:01 PM CDT | Severe Thunderstorm Warning | EAX | Buchanan, Clinton | 59 min |
| Apr 19, 8:37 PM CDT | Severe Thunderstorm Warning | EAX | Jackson | 38 min |
| Apr 19, 8:44 PM CDT | Severe Thunderstorm Warning | EAX | Daviess, Grundy, Harrison | 61 min |
| Apr 19, 8:49 PM CDT | Severe Thunderstorm Warning | EAX | Cass | 56 min |
| Apr 19, 9:06 PM CDT | Severe Thunderstorm Warning | EAX | Jackson | 39 min |
| Apr 19, 9:21 PM CDT | Severe Thunderstorm Warning | EAX | Lafayette | 54 min |
| Apr 19, 9:26 PM CDT | Severe Thunderstorm Warning | EAX | Mercer, Putnam, Sullivan | 64 min |
| Apr 19, 9:44 PM CDT | Severe Thunderstorm Warning | EAX | Grundy, Sullivan | 46 min |
| Apr 19, 9:49 PM CDT | Severe Thunderstorm Warning | EAX | Carroll, Saline | 56 min |
| Apr 19, 10:19 PM CDT | Severe Thunderstorm Warning | EAX | Lafayette | 26 min |
| Apr 19, 10:25 PM CDT | Severe Thunderstorm Warning | EAX | Adair, Sullivan | 65 min |
| Apr 19, 10:41 PM CDT | Severe Thunderstorm Warning | EAX | Schuyler | 49 min |
| Apr 19, 10:47 PM CDT | Severe Thunderstorm Warning | EAX | Carroll | 28 min |
| Apr 19, 11:39 PM CDT | Severe Thunderstorm Warning | EAX | Platte | 36 min |
| Apr 19, 11:42 PM CDT | Severe Thunderstorm Warning | EAX | Buchanan | 48 min |
| Apr 19, 11:56 PM CDT | Severe Thunderstorm Warning | EAX | Andrew, DeKalb | 49 min |
| Apr 20, 12:10 AM CDT | Severe Thunderstorm Warning | EAX | Gentry, Harrison | 80 min |
| Apr 20, 1:34 AM CDT | Severe Thunderstorm Warning | EAX | Johnson, Lafayette, Pettis, Saline | 71 min |
| Apr 20, 1:42 AM CDT | Severe Thunderstorm Warning | EAX | Mercer | 48 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.